Alabama, 2007

Damaging Wind in Alabama, February 24, 2007

February 24, 2007 · NWS HUN · 1 event in 1 county or zone

A strong low pressure system moving northeast through the southern and central Plains pushed a cold front and squall line of thunderstorms into the mid and deep South during the late afternoon and evening hours. Ahead of the cold front, strong southerly wind gusts of 45 to 55 mph blew down a few trees across north Alabama including Lauderdale, Lawrence, Morgan, and Madison counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong low pressure system moving northeast through the southern and central Plains pushed a cold front and squall line of thunderstorms into the mid and deep South during the late afternoon and evening hours. Ahead of the cold front, strong southerly wind gusts of 45 to 55 mph blew down a few trees across north Alabama including Lauderdale, Lawrence, Morgan, and Madison counties. The portion of the squall line which affected north Alabama weakened, with only one report of thunderstorm wind damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 24, 9:32 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Feb 24, 9:32 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
932 PM CST SAT FEB 24 2007

.UPDATE...

...TORNADO WATCH 33 UNTIL 3 AM FOR ALL OF CWA...

VERY STRONG WINTER STORM EFFECTING A LARGE PART OF THE
CENTRAL/SOUTHERN US. UPPER LEVEL CLOSED LOW MOVING INTO MO ATTM.
AHEAD OF THE LOW A LINE OF STRONG TO SEVERE TSRA WAS MOVING ACROSS
THE SERN US...INCLUDING OUR CWA. THE LINE IS MOVING A LITTLE FASTER
THAN PREVIOUSLY THOUGHT. THE THREAT OF TORNADOES HAS LESSEN A LOT
BUT THE THREAT OF DAMAGING STRAIGHT LINES WINDS WILL CONTINUE FOR
THE REST OF THIS EVENING AND JUST AFTER MIDNIGHT.

NEW MODEL DATA COMING IN SHOWS THAT STRONG SOUTHERLY WINDS WILL
KEEP OVERNIGHT LOWS FROM DROPPING VERY MUCH...MAINLY IN THE 55 TO
60 RANGE. SFC WINDS WILL ALSO CONTINUE TO HOWL OVERNIGHT DUE TO
STRONG GRADIENT WINDS.

WILL WAIT A WHILE BEFORE UPDATING ZONES...EXPECT TO BEGIN TO CLEAR
OUT NWRN ZONES FROM TORNADO WATCH IN ABOUT AN HOUR. STAY TUNED.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 6 AM SUNDAY FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DE KALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     AND MORGAN.

TN...WIND ADVISORY UNTIL 6 AM SUNDAY FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...AND MOORE.

&&

07
Hazardous weather outlook, Feb 24, 8:29 PM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
829 PM CST SAT FEB 24 2007

ALZ001>010-016-TNZ076-096-097-251100-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
829 PM CST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...OVERNIGHT...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS THE
TENNESSEE VALLEY THIS EVENING AND INTO THE EARLY MORNING HOURS ON
SUNDAY. THE MAIN THREATS OF SEVERE WEATHER WILL BE STRAIGHT LINE
WINDS UP TO 60 MPH AND LOCALIZED HEAVY RAIN. THE CHANCE OF
TORNADOES HAS DECREASED BUT A FEW ISOLATED TORNADOES WILL STILL BE
POSSIBLE. THE THREAT OF SEVERE WEATHER WILL END FROM WEST TO EAST
ACROSS THE TENNESSEE VALLEY BEGINNING BY LATE EVENING IN NORTHWEST
ALABAMA TO AFTER MIDNIGHT IN NORTHEAST ALABAMA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ANOTHER STORM SYSTEM WILL AFFECT THE REGION THURSDAY INTO THURSDAY
NIGHT...BRINGING ANOTHER THREAT OF THUNDERSTORMS.  IT IS TOO EARLY
TO DEFINE A SPECIFIC THREAT OF SEVERE WEATHER...BUT A FEW STRONG
STORMS ARE POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

SS

In the hours before

Special weather statement, Feb 24, 8:16 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
816 PM CST SAT FEB 24 2007

ALZ001>003-250245-
COLBERT-FRANKLIN-LAUDERDALE-
816 PM CST SAT FEB 24 2007

...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL 845 PM CST...

AT 815 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PINEFLAT TO
OKOLONA...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED AS THIS LINE OF STORMS
APPROACHES.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MARGERUM.
  WRIGHT.
  CHEROKEE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE LINE HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 3 AM CST SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

SCHAUB

The radar

The Northeast Alabama radar (KHTX), 41 km away, was scanning. The volume nearest the first event began at 04:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
February 24, 10:35 PM CST
Where
Madison County, Moores Mill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.850, -86.520

A tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14447.